Hail, Adams
- When
- May 2, 4:43 PM MST to 4:46 PM MST
- Where
- Adams County, Haynes
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.970, -102.470
A mid level disturbance lifting into the Dakotas triggered scattered strong to severe thunderstorms along a surface warm front over far southern North Dakota during the evening hours of May 2nd. The severe storms produced large hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level disturbance lifting into the Dakotas triggered scattered strong to severe thunderstorms along a surface warm front over far southern North Dakota during the evening hours of May 2nd. The severe storms produced large hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 2, 1:31 PM MST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 331 PM CDT WED MAY 2 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SHORTWAVES IN FAST SOUTHWEST MID LEVEL FLOW WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA. USED A BLEND OF THE GFS AND ECMWF. FIRST SHORTWAVE NOW IN EXITING NORTHERN NORTH DAKOTA WITH BAND OF LIGHT SHOWERS WEST TO EAST OVER THE CENTRAL COUNTIES. EXPECT PRECIPITATION TO INCREASE OVERNIGHT AS NEXT SHORTWAVE NOW OVER MONTANA AND IDAHO BORDER MOVES QUICKLY EAST. GREATEST INSTABILITY WILL REMAIN TO SOUTH OF THE REGION. SHORTWAVE RIDGING MOVES OVER THE STATE ON THURSDAY BEFORE THE NEXT SYSTEM APPROACHES THURSDAY NIGHT AND EARLY FRIDAY. .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY... MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE TIMING AND SET UP OF SYNOPTIC FEATURES DURING THE EXTENDED PERIOD...SO HAVE UTILIZED A BLEND OF MODELS. AN ACTIVE PATTERN WILL CONTINUE FROM THE SHORT TERM AND INTO THE MEDIUM TERM THROUGH THE END OF THE WEEK. AN UPPER LEVEL TROUGH OVER THE WESTERN PACIFIC IS PROGGED TO MOVE EAST OVER THE PACIFIC NORTHWEST AND INTO THE LEE OF THE ROCKIES BY THE END OF THE WEEK. EMBEDDED SHORTWAVES IN SOUTHWESTERLY FLOW ALOFT AHEAD OF THE AFOREMENTIONED TROUGH ALOFT...WILL CONTINUE TO KEEP CHANCES OF PRECIPITATION IN THE FORM OF RAIN SHOWERS THROUGH THE END OF THE WEEK. FRIDAY EVENING THROUGH SATURDAY MORNING AND AGAIN ON SATURDAY EVENING THROUGH SUNDAY EARLY MORNING...MODELS DEPICT MODEST INSTABILITY WITH ML CAPE VALUES OF 400 TO 600 J/KG...ENOUGH TO GENERATE ISOLATED RUN OF THE MILL THUNDERSTORMS. SATURDAY AND THROUGH MONDAY...THE AFOREMENTIONED TROUGH ALOFT IS FORECAST TO DEEPEN AND LIFT EAST AND NORTH ACROSS THE DAKOTAS AND OVER SOUTHERN MANITOBA. PRECIPITATION CHANCES IN THE FORM OF RAIN SHOWERS WILL CONTINUE THROUGH MONDAY AS THE AREA REMAINS UNDER THE INFLUENCE OF THE LOW. HAVE NOT INCLUDED THE MENTION OF THUNDERSTORMS IN THE GRIDS DURING THIS PERIOD...AS MODELS HAVE DEPICTED WEAK INSTABILITY. AFTER MONDAY...THE LOW IS PROGGED TO MOVE AWAY FROM THE REGION...ALLOWING FOR A RIDGE TO BUILD ALOFT OVER THE REGION. DECIDED TO KEEP SLIGHT CHANCE OF LIGHT RAIN SHOWERS AS THERE IS SOME DISAGREEMENT BETWEEN MODELS ON THE SPEED IN WHICH THE LOW WILL MOVE AWAY FROM THE REGION AND HOW QUICKLY THE RIDGE ALOFT WILL BUILD OVER THE REGION. && .AVIATION... VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS ALL SITES THROUGHOUT THE TAF PERIOD. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE OVER EASTERN MONTANA LATER THIS EVENING AND INTO TONIGHT GENERATING LIGHT RAIN SHOWERS AND SCATTERED THUNDERSTORMS ACROSS MOST SITES...WITH ONLY LIGHT RAIN SHOWERS EXPECTED AT KISN. INITIATION OF CONVECTION WILL OCCUR BY 21Z FOR KDIK AND WILL SPREAD EAST TO KBIS/KMOT AFTER 00Z...AND THEN TO KJMS AFTER MIDNIGHT...WITH THE GREATEST LIKELIHOOD OF THUNDERSTORMS BETWEEN 01 TO 07Z. WITHIN ANY THUNDERSTORMS...EXPECT TEMPORARY MVFR CONDITIONS. FOR THE TIME BEING...HAVE KEPT VCTS IN TAFS AND WILL CONTINUE TO MONITOR CONDITIONS AND MAKE CHANGES AS WARRANTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....LTH AVIATION...LTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 327 AM CDT WED MAY 2 2012 NDZ017>023-025-031>037-040>048-050-051-030830- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 327 AM CDT WED MAY 2 2012 /227 AM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA LATE THIS EVENING AND INTO THE NIGHT. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-030830- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 327 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA THIS MORNING. THUNDERSTORMS ARE LIKELY TONIGHT ACROSS NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
The Bismarck radar (KBIS), 159 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
The strong thunderstorm winds blew over a basketball pole cemented in the ground.
Pea size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372203, 372211, 372205, 372207, 372206, 372208, 372209, 372212, 372214.